Sunday, August 9, 2009

Saturday's beta = 17

Thank you so much for all your comments and support. They have helped to make a difficult and confusing situation more bearable.

I got a call from my RE's nurse around noon today, and she told me that yesterday's beta hCG level was 17, so it has fallen since Thursday's 58, just as I had suspected from my fading HPT. They are calling this a "chemical pregnancy" and have instructed me to get one more blood draw on Tuesday to ensure that my level continues to decrease. I am to call the office if I have heavy bleeding or cramping or any other concerns. (I have had no symptoms, not even spotting, since early Friday.)

Assuming my beta hCG on Tuesday shows a "non-pregnant value," which for the lab my RE uses means a level less than 5, I should get my period in the next 2-4 weeks, and we will then be permitted to immediately begin another treatment cycle. I told the nurse that I have a theory that I actually starting miscarrying around the time that I had what I believed to be my period--given that I had cramps and a red flow--and that the spotting and cramps I experienced about a week later were just a continuation of a process that had already begun. She agreed that this was a reasonable explanation for what has happened.

I also talked with the nurse a little about my concern related to future cycles about having had a "period" and starting treatment, believing myself not to be pregnant, and asked whether I should plan to always check a HPT prior to beginning another treatment cycle, even after my period has arrived. She said that this is not something which they would normally advise patients to do because it seems unnecessary, but that I could certainly do so if it would give me peace of mind.

So now, as with so many other times while TTC, there is nothing for me to do but wait.

Looking on the bright side, I suppose I should feel encouraged that at least I *can* get pregnant. This (surreal) episode was the first time I have ever had a + HPT in 16 months of TTC. Everything I have heard and read tells me that the most likely reason that this happened is some chromosomal abnormality in the developing embryo, and my RE has told us that this is more common as women age, so it probably shouldn't be unexpected for a 38-year-old like me. (I do still have a small thought in the back of my mind that the Clomid and Follistim I took contributed to this. . . . but on the other hand, I'd already had bleeding and cramping before I ever took them: my "period" on 7/30.)

It seems, then, that it is possible for one of MM's sperm to reach one of my eggs, though the outcome this time was not good. I just hope I have a few good eggs left and that I don't have to wait another 16 months to see another + HPT.

10 comments:

  1. sending you a big hug. I am so sorry.

    ReplyDelete
  2. here from breakatthebend - I am sorry to hear about your loss.

    ReplyDelete
  3. That is really a bummer. I hope next cycle is a successful one.

    ReplyDelete
  4. I'm sorry for you have to go through this. I hope you get another BFP soon!!

    ReplyDelete
  5. Yes, even though it's great to know that you can get pregnant it doesn't make what you are going through any easier ( at least it didn't for me). And what you are going through is extremely painful. I am so sorry and will be praying for you.

    ReplyDelete
  6. uggggg. i'm sorry S!! i hope that things get back on track quickly (oh, the waiting).

    i'm hoping for a perfect bfp in your near future.

    xoxo

    ReplyDelete
  7. I'm so very sorry. I was really hoping this was "it" for you.

    ReplyDelete
  8. I am so sorry for your loss. We experienced a chemical pregnancy in March of 2008. Grieve for your loss. The doctor's so often try to sweep itunder the rug as just a super early loss. Regardless, its a loss. I will always mourn my lost child. A loss is a loss no matter when it happens.

    You sound like you are doing amazing through this.

    I'll keep you in my prayers.

    ReplyDelete

Note: Only a member of this blog may post a comment.